Severe cutaneous adverse reactions to antiepileptic drugs in Asians
Department of Dermatology, Chang Gung University College of Medicine, Taipei, Taiwan. Neurology
(Impact Factor: 8.29).
11/2011; 77(23):2025-33. DOI: 10.1212/WNL.0b013e31823b478c
Ethnicity has been shown to be a contributing risk factor regarding antiepileptic drug (AED)-induced severe cutaneous adverse drug reactions (SCARs). To increase the clinical and epidemiologic information in Asians, we investigated the characteristics, outcome, and tolerability toward alternative drugs for AED-induced SCARs.
A total of 154 patients with AED-induced SCARs, including Stevens-Johnson syndrome (SJS), toxic epidermal necrosis (TEN), and drug rash with eosinophilia and systemic symptoms (DRESS), were analyzed for demographic characteristics, causative AEDs, latent period, organ involvement, complications, and mortality. Tolerability toward alternative AEDs was followed for patients after AED-SCARs episodes.
Carbamazepine (CBZ) and phenytoin (PHT) were the most common causative AEDs for SJS/TEN (67.8%) and DRESS (43.6%), respectively. No SCARs case was caused by nonaromatic AEDs, e.g., valproic acid (VPA) and topiramate (TPM). The liver was the most frequently involved internal organ in AED-DRESS, whereas ocular complications were more commonly seen in AED-SJS/TEN. The mortality of AED-SJS/TEN and -DRESS was 6.1% and 7.7%, respectively. By following alternative AED usage of patients after AED-SCARs episodes, we noted that most patients were tolerant of nonaromatic AEDs. One case of oxcarbazepine-SJS had cross-hypersensitivity to lamotrigine (LTG) and further developed into DRESS.
CBZ, PHT, and LTG were the major causative AEDs for SCARs. The mortality of PHT-SCARs was higher than CBZ-SCARs due to complicated comorbidity in patients. Nonaromatic AEDs were safe alternatives for patients with aromatic AED-induced SCARs.
Available from: Qinghai Zeng
- "Antiepileptic drug induced hypersensitivity syndrome is a rare side effect of aromatic anticonvulsive drugs (e.g., PHB, phenytoin and carbamazepine). The drugs implicated most frequently are carbamazepine and phenytoin , but the reports of hypersensitivity syndrome to PHB are uncommonly seen. "
[Show abstract] [Hide abstract]
ABSTRACT: The most important adverse effects of phenobarbital, an anticonvulsant drug, are behavior and cognitive alterations. Hypersensitivity syndrome caused by phenobarbital presenting with a leukemoid reaction is a rare side effect, which is rarely ever reported and needs to be known. We report on a 27-year-old Chinese woman who experienced hypersensitivity syndrome three weeks after the initiation of phenobarbital. The patient developed fever, skin rash, face swelling, lymphadenopathy, myalgia, hepatitis, eosinophilia, atypical lymphocytes and leukocytosis. Along with the pathological progress of the disease, the patient noticed a gradual exacerbation of her symptoms. And the highest leukocyte count was up to 127.2 x 10(9)/L. After discontinuing of phenobarbital and administration of methylprednisolone combined with the intravenous immunoglobulin shock therapy, all initial symptoms improved and the leukocyte count normalized. This case is reported because of its rarity of the leukemoid reaction secondary to hypersensitivity syndrome to phenobarbital.
International journal of clinical and experimental pathology 01/2013; 6(1):100-4. · 1.89 Impact Factor
- "Genetic polymorphism in the cytochrome enzymes that metabolize phenytoin may be responsible for variable rates of metabolism and thus susceptibility to toxicity even in individuals taking appropriate doses. A recent retrospective study of 154 patients in Taiwan with AED induced SCARs revealed that phenytoin is the most common cause for DRESS syndrome and the liver was the most frequently involved internal organ as compared to AED induced SJS/TEN. "
[Show abstract] [Hide abstract]
ABSTRACT: A 32 year old Asian female on 300 mg per day of phenytoin following meningioma excision developed a fever with a diffuse maculopapular rash, lymphadenopathy and splenomegaly after12 days. A diagnosis of DRESS (Drug Rash Eosinophilia and Systemic Symptoms) syndrome was made. Patient was started on prednisolone at a dose of 1 mg/kg but since there was further deterioration in her condition, intravenous immunoglobulin was started. Clinical and blood parameters began to improve by the next day with liver functions returning to normal by the third week. DRESS syndrome is a drug hypersensitivity syndrome which can be fatal and therefore needs to be recognized early for the appropriate treatment to be started. The use of Intravenous immunoglobulins is anecdotal and the dramatic improvement noted in this case indicates that it is another treatment choice. The case and a brief review of the literature are discussed.
Annals of Indian Academy of Neurology 10/2012; 15(4):320-2. DOI:10.4103/0972-2327.104348 · 0.60 Impact Factor
Available from: neurologyreport.com
[Show abstract] [Hide abstract]
ABSTRACT: Although the majority of patients derive benefit from antiepileptic therapy, nearly one third of patients continue to experience seizures. At a session held during the 2012 Annual Meeting of the American Academy of Neurology, experts in the treatment of epilepsy discussed advances in the medical and surgical management of this often difficult-to-control condition. Among subjects covered were novel antiepileptic drugs, methods of predicting toxicity and following patient progress, and techniques to identify and study unusual brain activity. D espite the availability of more than 20 antiepileptic drugs (AEDs) approved by the US Food and Drug Administra-tion (FDA), nearly one third of patients with epilepsy have refractory seizures, and many more experience various ad-verse effects. Potentially curative epilepsy surgery has been available for decades to selected refractory epilepsy patients, yet many affected individuals continue to have seizures after surgery, and some experience new cognitive dysfunction postoperatively. Clearly, improved medi-cal and surgical treatments for patients with epilepsy are needed. At a session held during the 2012 An-nual Meeting of the American Academy of Neurology, four experts discussed emerg-ing techniques in epilepsy management, including recent marketing approval for novel AEDs, advances in monitoring, and use of magnetic resonance imaging (MRI) for patient assessment. The session was chaired by William H. Theodore, MD, FAAN, Chief of the Epilepsy Section at the National Institute of Neurological Disor-ders and Stroke in Bethesda, Maryland.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.